Montana, 2008High Wind in Montana, January 15, 2008
January 15, 2008 · NWS BYZ · 4 events in 4 counties and zones
Strong pressure gradients throughout the Upper Yellowstone and Stillwater Valleys resulted in high winds across these areas. In addition, a strong cold front moved through the western areas bringing high winds to the Judith Gap area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure gradients throughout the Upper Yellowstone and Stillwater Valleys resulted in high winds across these areas. In addition, a strong cold front moved through the western areas bringing high winds to the Judith Gap area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 14, 8:28 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 14, 8:28 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
828 PM MST MON JAN 14 2008
.EVENING UPDATE...
POWERFUL COLD FRONT STILL ON TRACK TO BLAST ACROSS THE FORECAST
AREA EARLY TUESDAY MORNING. MODELS STILL BRING THE FRONT THROUGH
LIVINGSTON SHORTLY AFTER SUNRISE AND BILLINGS BY MID MORNING.
ALTHOUGH BEFORE THIS HAPPENS...ONE MORE MILD NIGHT IN STORE AS
MOSTLY CLOUDY SKIES COMBINED WITH STRONG DOWNSLOPE FLOW WILL KEEP
TEMPERATURES WELL ABOVE FREEZING FOR THE REMAINDER OF THE EVENING
AND THROUGHOUT MOST OF THE OVERNIGHT HOURS. GAP WINDS WILL
CONTINUE THROUGH THE UPPER YELLOWSTONE AND STILLWATER VALLEYS AS
A STRONG INVERSION WILL CONTINUE TO HOLD IN PLACE. LAST FEW OBS
FROM LIVINGSTON HAVE SUSTAINED WINDS AROUND 43 MPH WITH GUSTS
NEAR 60 MPH. STRONG TROUGH WILL MOVE ACROSS SOUTHERN CANADA LATER
THIS EVENING AND OVERNIGHT WHICH WILL STRENGTHEN THE PRESSURE
GRADIENTS OVER LIVINGSTON ALLOWING WINDS TO CONTINUE TO INCREASE.
ONCE THE COLD FRONT MOVES THROUGH SHORTLY AFTER DAY BREAK...THE
ATMOSPHERE WILL QUICKLY DESTABILIZE AND ALLOW FOR WINDS TO
QUICKLY DECREASE BELOW WARNING CRITERIA ALTHOUGH WINDY CONDITIONS
WILL CONTINUE THROUGHOUT THE DAY.
THE FRONT IS STILL EXPECTED TO BLAST THROUGH THE CENTRAL ZONES BY
NOON AND THE EAST BY MID AFTERNOON. PLENTY OF COLD AIR ADVECTION
BEHIND THE FRONT WITH PRESSURE RISES ON THE ORDER OF 1 TO 2 MB
PER HOUR. CONDITIONS WILL BECOME VERY WINDY BY EARLY AFTERNOON
ACROSS THE PLAINS AND WILL CONTINUE WITH THE HIGH WIND WATCH AS
PRESSURE RISES VERY CLOSE TO WHAT IS NEEDED FOR HIGH WINDS. IN
ADDITION...SURFACE TO 700MB WINDS ARE LINKED VERY WELL AND
GUIDANCE KEEPING 850MB WINDS IN THE 35 TO 40 KT RANGE.
HOWEVER...THERE ALSO WILL BE PLENTY OF LIFT ACROSS THE EAST
DURING THE AFTERNOON WHICH MAY HELP TO KEEP WINDS ALOFT FROM
POTENTIALLY MIXING DOWN. AS FOR PRECIP...RAIN AND SNOW SHOWERS
DURING THE MORNING WILL QUICKLY CHANGE TO ALL SNOW BEHIND THE
FRONT. LAPSE RATES WILL BE QUITE STEEP RESULTING IN THE
POSSIBILITY OF SOME HEAVIER BURSTS OF SHOWERS. FORECAST HAS THIS
HANDLED WELL AND NO UPDATES ARE PLANNED AT THIS TIME. HOOLEY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED FORECAST CHARACTERIZED BY UNSETTLED WEATHER WITH PERIODS
OF BELOW AVERAGE TEMPERATURES AS STRONG NORTHERLY FLOW TO PREVAIL.
MODELS DIFFER OVER TIMING AND EXTENT OF COLD AIR FOR THE LATTER
PART OF THE WEEKEND.
LARGE RIDGE OVER PACIFIC AND COLD POOL TROUGH OVER HUDSON BAY INTO
GREAT LAKES WILL RESULT IN CHILLY NORTHERLY FLOW OVER OUR FORECAST
AREA. POCKET OF UNSTABLE AIR WILL MOVE OVER EASTERN ZONES. CROSS
SECTIONS SHOW PERIOD OF VERY DEEP MOISTURE WITH LOW TO MODERATE
LIFT THROUGH DENDRITIC AREA FROM MILES CITY TO ALZADA. A COUPLE
OF INCHES OF SNOW AND BRISK NORTH WIND LOOKS MORE LIKELY THAN NOT
AND HAVE ADJUSTED POPS UP FOR AREAS EAST OF BILLINGS ON THURSDAY.
COLD AIR WILL MODERATE SOME FRIDAY AND SATURDAY BEFORE ANOTHER
SIGNIFICANT SURGE OF COLD AIR DROPS DOWN OVER REGION SUNDAY. GFS
MUCH MORE AGGRESSIVE THAN ECMWF WITH EXTENT OF COLD AIR. BELIEVE
ENOUGH COLD AIR WILL BE ESTABLISHED BY THAT TIME TO ALLOW FOR
GREATER AND DEEPER EXTENSION OF TROUGH SOUTHWESTWARD...SO AM
LEANING TOWARD GFS SOLUTION. HAVE LOWERED DAYTIME HIGHS BOTH
SUNDAY AND MONDAY UNDER MEX GUIDANCE. IF GFS MODEL VERIFIES COULD
BE COLDEST PERIOD OF DAYS WE HAVE SEEN THIS SEASON EARLY NEXT
WEEK. THERE IS STRONG HINT OF GOOD UPSLOPE OVER BEARTOOTH
FOOTHILLS AS WELL SATURDAY NIGHT AND SUNDAY WITH GFS PAINTING
SOME DECENT QPF. THIS WILL NEED MONITORING THROUGH THE WEEK. BT
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THE REST OF THE NIGHT. HOWEVER...WINDS
IN THE KLVM AREA AND ALONG THE FRONT RANGE OF THE ROCKIES WILL
CONTINUE AT 30 TO 45 MPH WITH GUSTS TO NEAR 60 MPH. THE WINDS
WILL REACH A PEAK OVERNIGHT BEFORE DECREASING BEHIND A COLD FRONT
TUESDAY MORNING. AREAS OF RAIN AND SNOW SHOWERS WITH ASSOCIATED
MVFR CONDITIONS ARE LIKELY TUESDAY AS THE COLD FRONT SWEEPS
THROUGH THE REGION. STRONG WESTERLY SURFACE WINDS WILL BE FOUND
ALONG THE EASTERN PLAINS TUESDAY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 031/036 011/024 015/028 017/032 018/035 014/017 001/013
04/O 22/S 33/S 22/S 22/S 33/S 22/S
LVM 031/032 005/022 013/027 018/032 019/033 014/018 902/015
24/S 42/S 33/S 22/S 22/S 33/S 22/S
HDN 025/037 009/026 011/030 015/034 013/036 012/019 000/016
04/S 22/S 45/S 22/S 22/S 33/S 22/S
MLS 021/036 009/023 010/025 010/024 009/032 009/013 903/010
04/S 32/S 46/S 32/S 32/S 33/S 22/S
4BQ 020/036 007/023 009/023 011/028 007/035 007/017 903/011
04/S 32/S 46/S 43/S 32/S 33/S 22/S
BHK 017/035 003/018 005/021 008/020 006/029 003/012 907/005
03/S 32/S 46/S 43/S 32/S 33/S 22/S
SHR 025/036 007/023 007/027 012/030 010/035 012/018 901/014
04/S 42/S 45/S 43/S 22/S 33/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST TUESDAY FOR ZONES
28-41-63.
HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR ZONES 29>33-35>38-42-57-58.
HIGH WIND WARNING IN EFFECT UNTIL 9 AM MST TUESDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 14, 3:12 PM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MST MON JAN 14 2008
MTZ028>042-056>058-063>068-WYZ098-099-152215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
312 PM MST MON JAN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHWEST WINDS WILL INCREASE THIS EVENING REACHING 35 TO 50 MPH
WITH GUSTS OVER 75 MPH LATE TONIGHT ACROSS THE UPPER YELLOWSTONE
RIVER VALLEY NEAR LIVINGSTON...AND THE UPPER STILLWATER RIVER
VALLEY NEAR NYE. THIS WILL CREATE DANGEROUS DRIVING CONDITIONS IN
THESE AREAS THROUGH THE NIGHT UNTIL THE WIND DECREASES EARLY
TUESDAY AS A COLD FRONT MOVES OVER THE REGION. STRONG WINDS WILL
ALSO BE FOUND OVER WHEATLAND COUNTY INCLUDING HARLOWTON AND JUDITH
GAP WHICH WILL MAKE DRIVING DIFFICULT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS CAN BE EXPECTED FROM THE EASTERN SLOPES OF THE CRAZY
MOUNTAINS TO JUDITH GAP TUESDAY. TRAVELERS CAN EXPECT EXTREME
CROSS WINDS ALONG HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AND
JUDITH GAP THROUGH THE DAY.
A COLD FRONT WILL SWEEP ACROSS THE REGION TUESDAY. BEHIND THE
COLD FRONT...IT WILL TURN SHARPLY COLDER WITH GUSTY WINDS OF 50 TO
60 MPH POSSIBLE ACROSS THE PLAINS TUESDAY AFTERNOON AND NIGHT.
AREAS OF RAIN OR SNOW SHOWERS ASSOCIATED WITH THE SYSTEM WILL
MOVE ACROSS THE PLAINS AS WELL. BY WEDNESDAY...DAYTIME HIGHS WILL
ONLY BE IN THE TEENS AND 20S...WITH A BRISK WEST OR NORTHWEST WIND
CONTINUING.
SIGNIFICANT WEATHER IS ALSO LIKELY THURSDAY WITH LOW ACCUMULATIONS
OF SNOW POSSIBLE OVER AREAS EAST AND SOUTHEAST OF BILLINGS
COMBINING WITH BRISK NORTHERLY WINDS THROUGH THE DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- January 15, 12:53 AM MST to 6:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 51 mph with gusts to 71 mph were reported at the Livingston Airport.
High Wind, Northern Sweet Grass
- When
- January 15, 7:00 AM MST to 6:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
Gusts of 60 to 70 mph were reported 4 miles west of Melville.
High Wind, Southern Wheatland
- When
- January 15, 9:35 AM MST to 6:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
High Wind, Judith Gap
- When
- January 15, 12:20 PM MST to 6:00 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 52 kt (60 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds measured 60 mph sustained with gusts to 68 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 200813 events
- High Wind in Wyoming, January 15, 200863 kt wind · 6 events
- Extreme Cold in Alaska, January 15 to 16, 20082 events
- Blizzard in Alaska, January 15, 20081 event
- Flood in Indiana, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Lake-Effect Snow in New York, January 15, 2008$5,000 · 1 event
- Heavy Snow in South Dakota, January 15 to 16, 20081 event
- High Wind in Utah, January 15, 200869 kt wind · 1 event
- Wildfire in Texas, January 15 to 16, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73793, 73794, 73795, 73796.